South Dakota, 2006

Hail in South Dakota, August 9, 2006

August 9, 2006 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT WED AUG 9 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS
SOUTHWESTERN SK WITH COOL FRONT DRAPED ACROSS WESTERN MT INTO ID.
SURFACE TROF STRETCHES SOUTHWARD ACROSS EASTERN MT AND INTO EASTERN
WY. WATER VAPOR IMAGERY SHOWING DRY SLOT ALOFT MOVING ACROSS THE
AREA...WITH NEXT WAVE OF ENERGY AND MOISTURE MOVING NORTHEASTWARD
ACROSS SOUTHERN WY. ANOTHER WAVE IS MOVING SOUTHEAST ACROSS ND. LOW
LEVEL MOISTURE GRADIENT RATHER EVIDENT ACROSS THE CWA...WITH
DEWPOINTS RANGING FROM THE 30S ACROSS NORTHEAST WY TO NEAR 70 ACROSS
SOUTH CENTRAL SD.

MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR SEVERE STORMS LATE
THIS AFT AND EVE. A STORM OVER THE CENTRAL HILLS BETWEEN MT RUSHMORE
AND HERMOSA IS PRODUCING LOCALLY HEAVY RAIN ACROSS THE BATTLE CREEK
BASIN...BUT REMAINING BELOW SEVERE LIMITS AT THIS TIME. OTHER
ISOLATED SHOWERS AND STORMS ARE DEVELOPING ACROSS THE HILLS AND
NORTHEAST WY. FURTHER EAST...ATMOS IS STILL RATHER CAPPED...BUT
EXPECT THAT CAP TO ERODE OVER TIME. HIGHER CAPE IS IN PLACE TO THE
EAST WHERE BETTER MOISTURE REMAINS IN PLACE. 18Z RAP SOUNDING SHOWS
LOW LEVEL SHEAR TO BE RATHER WEAK...WITH STRONGER FLOW ALOFT. MAIN
RISK FOR SEVERE STORMS SHOULD MAINLY BE FROM THE HILLS AREA EASTWARD
LATE THIS AFT AND EVE AS WAVE APPROACHES...WITH HAIL AND WIND THE
PRIMARY THREATS. HEAVY RAIN STILL A CONCERN WITH STRONGER STORMS AS
THEY WILL BE RATHER SLOW MOVING. THREAT SHOULD BEGIN TO DIMINISH
LATER THIS EVENING.

THE REST OF THE WORK WEEK LOOKS TO BE VERY WARM WITH NEAR ZONAL FLOW
ALOFT BRINGING CONTINUED CHANCES FOR SHOWERS AND STORMS. COVERAGE OF
STORMS SHOULD GENERALLY BE ISOLATED...WITH A FEW STRONG TO SEVERE
STORMS POSSIBLE. HIGHS WILL MOSTLY BE IN THE 90S...WITH A FEW
LOCATIONS EAST OF THE HILLS AROUND 100. A COLD FRONT WILL PASS
THROUGH ON SATURDAY...BRINGING A SHOT OF COOLER AIR AND A FEW MORE
SHOWERS AND STORMS. MORE SEASONABLE TEMPS ARE EXPECTED BEYOND
SATURDAY.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLE TEMPERATURES ARE
EXPECTED...WITH A WARMING TREND TOWARD THE MIDDLE OF NEXT WEEK. THE
UPPER RIDGE WILL AMPLIFY THROUGH THE MIDDLE OF THE WEEK...BEFORE AN
UPPER LEVEL TROF TRIES TO SCOOT ACROSS THE AREA AT THE END OF THE
PERIOD. CHANCES FOR -TSRA SHOULD BE CONFINED TO SUNDAY WITH ANOTHER
SHOT POSSIBLE AT THE END OF THE FORECAST PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST
WYOMING AND THE BLACK HILLS THIS AFTERNOON. STORMS WILL LINGER
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT. IFR/MVFR
CONDITIONS WILL BE COMMON WITH THE THUNDERSTORMS...OTHERWISE EXPECT
VFR CONDITIONS.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 9, 10:33 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 AM MDT WED AUG 9 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1133 AM MDT (1233 PM CDT) WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS
EXTREME NORTHEASTERN WYOMING.

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP...WITH THE POSSIBILITY OF SOME OF THEM BECOMING SEVERE.
THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER INCLUDES ALL OF
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THAT DO
DEVELOP. THOUGH CHANCES ARE VERY MINIMAL...AN ISOLATED TORNADO CAN
NOT BE RULED OUT ACROSS SOUTH CENTRAL SOUTH DAKOTA. ALSO...THE
THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING FOR NORTHWESTERN SOUTH DAKOTA AND FAR NORTHEASTERN
WYOMING.

MULTIPLE UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO VARIOUS PARTS OF THE AREA THROUGH SUNDAY. ON
THURSDAY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND GUSTS
MAY BE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. FRIDAY WILL BRING A
BETTER CHANCE FOR THUNDERSTORMS TO THE AREA. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS AS THE MAIN THREAT. THE AREAS WITH THE BEST CHANCE FOR
THUNDERSTORMS TO BECOME SEVERE WILL BE NORTHWESTERN SOUTH DAKOTA
ALONG WITH PARTS OF FAR NORTHEASTERN WYOMING. ON SATURDAY AND SUNDAY
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 9, 12:39 PM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT WED AUG 9 2006

SDZ026-028-092025-
CENTRAL BLACK HILLS-RAPID CITY-
139 PM MDT WED AUG 9 2006

AT 137 PM MDT...A THUNDERSTORM WAS LOCATED OVER PENNINGTON COUNTY...
OR ABOUT 12 MILES EAST OF HILL CITY...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL REACH   MOUNT RUSHMORE AROUND 140 PM MDT...

SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS.

CLARK
Special weather statement, Aug 9, 1:35 PM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT WED AUG 9 2006

SDZ026-028-092120-
CENTRAL BLACK HILLS-RAPID CITY-
235 PM MDT WED AUG 9 2006

AT 231 PM MDT...A THUNDERSTORM WAS LOCATED 4 MILES EAST OF CUSTER
PARK GAME LODGE...OR ABOUT 15 MILES EAST OF CUSTER...MOVING EAST AT
15 MPH.

THIS STORM WILL REACH CUSTER PARK GAME LODGE AROUND 240 PM MDT.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

CLARK
Special weather statement, Aug 9, 2:35 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT WED AUG 9 2006

SDZ026-028-092120-
CENTRAL BLACK HILLS-RAPID CITY-
335 PM MDT WED AUG 9 2006

AT 329 PM MDT...A THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
HERMOSA...OR ABOUT 22 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT
20 MPH.

THIS STORM WILL REACH FARMINGDALE AROUND 350 PM MDT...FOLSOM AROUND
355 PM MDT...SCENIC AROUND 430 PM MDT...

SEVERAL SMALLER THUNDERSTORMS ARE ALSO BEGINNING TO DEVELOP BETWEEN
BLUE BELL...THE CUSTER PARK GAME LODGE AND HERMOSA.

SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS.

KURTH
Special weather statement, Aug 9, 2:35 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT WED AUG 9 2006

SDZ026-028-092236-
CENTRAL BLACK HILLS-RAPID CITY-
335 PM MDT WED AUG 9 2006

...CORRECTED FOR EXPIRATION TIME...

AT 329 PM MDT...A THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
HERMOSA...OR ABOUT 22 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT
20 MPH.

THIS STORM WILL REACH FARMINGDALE AROUND 350 PM MDT...FOLSOM AROUND
355 PM MDT...SCENIC AROUND 430 PM MDT...

SEVERAL SMALLER THUNDERSTORMS ARE ALSO BEGINNING TO DEVELOP BETWEEN
BLUE BELL...THE CUSTER PARK GAME LODGE AND HERMOSA.

SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS.

KURTH
Local storm report, Aug 9, 5:06 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             14 S MISSION            43.10N 100.66W
08/09/2006  E0.88 INCH       TODD               SD   TRAINED SPOTTER

&&

EKURTH

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mellette

When
August 9, 5:58 PM MST
Where
Mellette County, 12 mi NW of Cedar Butte
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.700, -101.183

Hail, Mellette

When
August 9, 6:56 PM MST
Where
Mellette County, White River
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529657, 5529658.